Medications that cause hearing loss and tinnitus.

Going over the side effects of a medication when you first begin using it is a natural thing to do. Can you expect to feel Nauseous or to get a dry mouth? What might not occur to you is that some medications have a more extreme side effect – they can potentially cause hearing loss. Ototoxicity is the term medical professionals give to this condition. Broken down, ototoxic means ear poisoning.

The number of drugs that can lead to this problem is unclear, but there are at least 130 that are known to be ototoxic. What are some of the most common ones you should watch out for and why?

A Little About Ototoxicity

How can a pill go from your stomach to reap havoc in your ears? Certain drugs can damage your hearing in three different places:

  • The cochlea – That’s the seashell-shaped component of the inner ear that takes sound and converts it into an electrical message the brain can comprehend. Damage to the cochlea impacts the range of sound you can hear, usually beginning with high frequencies then expanding to include lower ones.
  • The vestibule of the ear – This is the part of the ear that sits in the center of the labyrinth that comprises the cochlea. It helps manage balance. Vestibulotoxicity drugs can make you dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis creates endolymph, the fluid in the inner ear. Too much or too little endolymph has a significant impact on both hearing and balance.

Certain drugs only cause tinnitus and others lead to hearing loss. Tinnitus is a phantom noise people hear that commonly presents as:

  • A windy sound
  • Ringing
  • Thumping
  • Popping

When you discontinue the medication, the tinnitus usually stops. Some ototoxic drugs, however, can lead to permanent loss of hearing.

What is The Risk Level For Each Drug?

The checklist of drugs which can cause temporary or permanent hearing loss might surprise you. It’s likely that you take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers top the list of ototoxic medications:

  • Ibuprofen
  • Naproxen

You can add to this list salicylates that you might know better as aspirin. While all these can result in some hearing problems, they are correctable when you stop using the meds.

Antibiotics rank a close second for common ototoxic medications. Some antibiotics are ototoxic but many aren’t. a few that aren’t which you might have heard of include:

  • Gentamycin
  • Erythromycin
  • Vancomycin

As with the pain relievers, the problem clears up when you quit taking the antibiotic. Other drugs on the ordinary list include:

  • Chloroquine
  • Quinine
  • Quinidine

Compounds That Cause Tinnitus

Edecrin

  • Marijuana
  • Tonic water
  • Nicotine
  • Caffeine

You are subjecting your body to something that may cause tinnitus every time you have your morning coffee. Once the drug leaves your system it will pass and that’s the good news. Ironically, some drugs doctors prescribe to treat tinnitus are also on the list of possible causes such as:

  • Lidocaine
  • Amitriptyline
  • Prednisone

The prescribed dosage should be less than the amount triggers ringing, though.

Ototoxicity Has Specific Symptoms

The signs or symptoms of tinnitus can vary based on the health of your ears and what medication you get. Typically, you can anticipate anything from mildly annoying to completely incapacitating.

Look for:

  • Blurring vision
  • Difficulty walking
  • Tinnitus
  • Poor balance
  • Vomiting
  • Hearing loss on one or both sides

Contact your doctor if you notice any of these symptoms after taking medication even over-the-counter drugs or herbal supplements.

Does ototoxicity mean you shouldn’t use the medication? You should never stop using what your doctor tells you to. These symptoms are only temporary so keep that in mind. Keep yourself aware by always asking your doctor about the potential side effects of a medication and don’t be reluctant to ask about ototoxicity. You should also make an appointment with a hearing care professional to have a hearing test.

Why wait? You don't have to live with hearing loss. Call Us Today